Freshly diagnosed with Bipolar Disorder Type 2, I sped off to the pharmacy clutching my prescription for Latuda. It was going to be a wonder drug, magically making my symptoms disappear forever!!
Latuda (generic name: Lurasidone) is an antipsychotic medication used to treat mental and mood disorders such as schizophrenia and depression related to Bipolar Disorder. It works by helping to restore the balance of certain natural substances in the brain.
Yeah, yeah, yeah…sounds fantastic, gimme gimme. Oh wait, I need to come off my Effexor while starting to ramp up on the Latuda.
Ideally you wean yourself slowly off of antidepressants because quitting cold turkey can be awful and in some cases dangerous. And it was. I was so desperate to get going on the Latuda that I stopped my Effexor altogether. I went through the withdrawals of irritability, nausea, dizziness and paresthesia (prickling and tingling sensation on the skin). I also experienced what I call ‘the zaps’ which feels like tiny little lightning strikes in your brain. I do not recommend this method and my doctor would be annoyed with me when I told her what I did.
Latuda brought with it its own bevy of side effects. The psychiatrist had warned me of a few big ones such as drooling and weight gain (wonderful). There was also the chance of face/muscle twitching and uncontrollable movements which in some cases could wind up being permanent (well that’s concerning).
There was also the chance of an increase in breast milk production, missed or stopped periods, difficulty becoming pregnant (ha! not this time Satan, I don’t have those girly parts!). For men it ranged from enlarged breasts to decreased sexual function, inability to produce sperm and prolonged erections (yikes).
Well, it can’t all be sunshine and roses I supposed. Down the hatch!
The first thing that I noticed was the zombie-like state. I would literally be immobile after 8 o’clock pm. I was incapable of sitting up, I needed to be lying down. My muscles weren’t interested in working. I can remember taking the dog for a walk with Darren and mid-way having the serious urge to give up and sit down on the sidewalk and stay put. It was so weird.
There was constant bloodwork to be done as we increased my dose incrementally to get it into therapeutic range. As we crept up on the dose I didn’t seem to notice much of a difference in mood which started to concern me. This is supposed to be working, I thought. This is my cure…
Then the jaw pain hit. I cannot adequately describe the pain except that it literally felt like my lower jaw on the right side (only the right), was going to break off. It would come on after I took the pill and would rage for hours, making it impossible to sleep. This wasn’t on the list of side effects on the Latuda or WebMD site so I made an appointment with my doctor.
We discussed what was going on and upon further research, there is a small percentage of people who suffer from jaw pain related to Latuda apparently. Mine was so significant that we made the disheartening decision to try something else.
I had been on several Bipolar blogs and sites since being diagnosed and I had become painfully aware that what worked for one person didn’t necessarily work for another. It was alarming to read that some people took years to get their medication and dosage right. Some people quit trying altogether. I couldn’t imagine months let alone years. The thought was crushing.
If you have high blood pressure, you’re given Perindopril and it works. If you’re Diabetic, they give you Insulin and it works. Why was the brain such a bastard to treat?? I was so frustrated. Worse still, I would have to come off the Latuda before starting on my next drug, Lithium.
It was quickly becoming apparent that the rollercoaster was busted. Screws were loose, bolts were missing. Sigh…